Q&A on Addyi
ASK the DOCTOR
"Dr. Bates, I enjoy reading your articles. At my age, I need all the help can get! I'm curious about the supposed new Viagra for Women (Addyi). I read your article & many of the recent news reports since its FDA approval. They say it works like many serotonin anti-depressants... In my circle, it's widely known the side effects of most anti-depressants are a decrease in libido. What's your take? Would you prescribe a 60+ patient with this new drug? Thank you
Great question! Your circle is right, this family of medications, SSRIs, is known for the side effect of decreased libido in some patients. Therefore, it doesn't seem logical to use this type of drug for low sexual desire, espacially in someone has experienced the side effect. The key is individual patient selection. If a patient truly has the diagnosis of hypoactive sexual desire not due to medical or mental disorders or the medications to treat these disorders, she still might be a candidate for a trial of Addyi.
The drug is recommended for premenopausal patients, not for those 60+. However, I would consider it if the patient was on adequate doses of hormone replacement treatment and she had the diagnosis of hypoactive sexual disorder.
Do you have a question? Ask the Doctor
Visit Our Affiliates
Affiliate relationships and commissions help support X’s and O’s so we can continue to provide helpful content about healthy lifelong sexuality. You can show your support by visiting their websites and purchasing quality sexual aids and toys.